The Sun Will Come Out…Tomorrow

Standard
The Sun Will Come Out…Tomorrow

What started out as the most idyllic day, despite the thunder, lightning, dark skies and rain, turned quickly when a surprise visit from Dr. Fedorenko came with the announcement that I would be getting my 5-hour Rituximab infusion today, instead of tomorrow, so that he could have one more day to monitor me after having the infusion.  Side effects are common and he wants to make sure that I’m all ready to check out on Friday, safe and sound.

It certainly sounded simple enough.  Lord knows I’ve had so many IV meds every day throughout the day, you’d think there would be not trick to this MacDaddy of a drug.  This is the drug that will keep my B-cells in check in case they decide to pop out and start playing “chicken” with my re-booted immune system.  It’s not likely to happen, but each of Dr. Fedorenko’s patients receives a precautionary dose shortly before their check-out date.   I, on the other hand, will receive three more doses back in the U.S. based on the history of MS not responding to four other drugs.  It’s a better safe than sorry scenario and could be done reactively.  We have chosen to do it proactively.

Here’s the WebMD description of Rituximab:  Rituximab is used alone or with other medications to treat certain types of cancer (e.g., non-Hodgkin’s lymphoma) and autoimmune diseases. It is a type of medication called a monoclonal antibody. It works by attaching to certain blood cells from your immune system (B cells) and killing them. It is also used with other monoclonal antibodies and radioactive drugs to treat certain cancers.

Side Effects of Rituximab:  Headache, fever, chills, nausea, heartburn, flushing, weakness, or dizziness may occur. If any of these effects persist or worsen, contact your doctor or pharmacist promptly.

When getting these infusions done, it all about monitoring the side effects.  In preparation for that, they pre-treat you with an IV bottle of prednisone and antihistamine.  I’m a total lightweight when it comes to any drugs that will make you sleepy, groggy,  or in this case, downright incoherent and unfocused.   Two minutes in, the nurse shoots the antihistamine into my line and within seconds I’m heading south.   The prednisone already had my eyes jumping all over the place and as much as I’d like to maneuver from one side of the room to the other (about 6 ft), it looks like a bowling alley and I opt to lean back.  Mom had already planned on coming over.  We were going to take my first walk outside since isolation and just chill out.  Well, my infusion status changed while she was on the way and by the time she got here, I was in less than Susie Sunshine  mode.  You see, Susie Sunshine is a control freak and she doesn’t like not having a grasp on every single mental and physical task of her day.  If I remember correctly, Susie may have even been whining.  Damn, Susie….SNAP OUT OF IT!

Mom was here about an hour, and when she quickly realized that I was out of my element, she opted to head out early and I spent the next 3 hours in a reclining slumber, only to be woken up  by Dr. F. to say “Only 2 more hours”.  Are you kidding me?   Well, the two hours came and went and dinner was served.  Dinner that looked just like breakfast.  It was oatmeal.  OATMEAL!!!???   I ate a small portion of it, smothered in sugar and cinnamon, at the two pieces of bread and called it a meager meal.  I know I have a bag of M&Ms around her somewhere.

To summarize…I had ONE sucky day…out of an entire month of what could have been pure hell, but never was.    This is just me, letting  you know that I’m human.  Sitting here super dizzy, eyes glassy and unable to focus  and having to re-type every word twice because I can’t feel my fingers…and, hungry.  It’s time to give myself permission to hit the wall…just this once.

Ironically, when Dr. Fedorenko entered my room this morning and it was storming so badly, I pointed to the window and said “You see, even though it looks like that out there, the sun is always shining in Brooke’s room!”  He got a kick out of that.  Either way, I’m sure, the sun will come out tomorrow..

Peace, love and steroids, from Moscow.

5 responses »

  1. So sorry you have had a bad day, but you have come thru so many parts of this treatment so much better than expected. I am sure Suzy Sunshine will be back tomorrow. Just try to chill and maybe you can catch up on some sleep.

  2. So you are human after all! I was beginning to have my doubts 😉
    Superwoman (aka Brooke) will be back tomorrow. Bigger and stronger than ever!
    Rest now. You have the rest of your ms free life ahead of you.

  3. Hi I am so happy to hear such good news. My friend and I are planning to go to Moscow to see Dr. Fedorenko. On 6/20 I’ll see my NJ MS doctor and get the prescription for an MRI as Dr. Fedorenko prescreibed in his laste email.. We still don’t have to money to go to Moscow. How were you able to raise 50 thousand. It’s great. Good Luck and I hope to God I can get the same help.
    Mark Remia
    remistell@msn.com or vsremia@verizon.net

    • Mark, I’m so happy to hear that you’ll be meeting with Dr. Fedorenko. He is one of a kind. As far as raising funds. I’m going to save some typing here by sending you to one of my blog posts from March called “Praise the Lord and Pass the Ammunition”. I live in a very rural community, and between the fundraisers and me selling t-shirts, I was able to raise all of the funds in 3 months, so it can be done. Let me know if you need any advice along the way with your trip to Russia. I’m being discharged tomorrow, so, I pretty much know anything that you’d be interested in knowing. Best wishes to you.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s